1:24 am - 11/16/2008

My pee smells like pee.

 I've been a member of this community under a different name for a while.  Ye are awesome at answering all sorts of questions, so I figured I'd give it a go, though I sometimes have a difficult time saying words like 'urine' or even 'fart', so I made up a new journal to ask this.  This isn't something I'm concerned about, just curious to know, that's all. 

Lately, my urine smells more like...urine.  Well, it smells stronger, but not overwhelmingly ammonia-y or anything.  Just stronger.  Normally, I don't really smell it when I'm going to the bathroom, but now it's pretty strong.

I drink lots of water and that hasn't changed.  And even before, when I've haven't had enough to drink, it'll be darker, but normally doesn't smell stronger.  I've recently started taking a B-complex vitamin.  I've heard (and seen!) that that turns urine bright yellow, but does it make it smell stronger?  I've also just switched to a Tesco brand multivitamin instead of centrum (cause I am broke).  Would that do it?

I don't particularly like that my piss smells more like piss.  But I would like to keep taking both vitamin tablets.  Could it be something else?  Nothing else has changed, except that I've developed a new love of polish pickles, but I can't imagine it's the pickles.  I would like to keep eating those, too.   

Thanks in advance!  
vdoeschallenge 16th-Nov-2008 01:41 am (UTC)
haha, I bet it's the pickles! :)
Or it might be the vitamins or something else in your diet that you aren't really noticing. Mine smells different at different times, and sometimes it is clearer than others and I drink the same amount of water everyday. I wouldn't really worry about it, unless you start having other worrying symptoms.
You could spray air freshener in the bathroom after you pee if it really bothers you.
lacunaz 16th-Nov-2008 01:46 am (UTC)
Basically with vitamins the body flushes out anything it doesn't need or has enough of already. Essentially you're taking in more than your body has use for, hence the smell and colour. I know you said you want to keep taking both tablets, but may I ask why? I'm not trying to be mean, but it's pretty impractical to take both. Your multivitamin tablets should have all of the B-complex vitamins you need, unless there is a specific one you need that isn't present in the multivitamin.
figsalad 16th-Nov-2008 01:56 am (UTC)
My last few cycles I've been having awful, moody, bitchy PMT, which is something I've NEVER had, in 11 years of getting periods. I'm kind of at the end of my rope with it, and have been trying everything to make my moods better. I've heard that B vitamins help and so I've added in the extra pill. I am totally willing to admit that I could be wrong about it, but I really am trying everything to get back to the strange, fantastic self-esteem boosting PMT I used to have.
lacunaz 16th-Nov-2008 02:24 am (UTC)
Is it possible you're not getting enough iron? Doing a quick google of "Tesco multivitamin" tell me that there is no iron present in the product (although google-fu is not 100%, ha, and the multivitamin I found may not be the same one you have). While I'm not any kind of medical professional, but my sister is and the amount of times I've heard her bang on about iron makes me feel like one. Your body could be reacting to lack of iron, especially if you have a heavy period and/or or diet is constrictive. That's no necessarily the answer, but it's a possibility. Women often will not get the amount of iron they need, which is why you'll see specially created formulas for women that boast extra iron. Maybe you can find some cheap iron tablets, or a multivitamin with iron present?
buzzboomsplat 16th-Nov-2008 03:05 am (UTC)
I'm a vegetarian who eats very little dairy and rarely eats eggs, so in order to stay healthy I take multivitamins (I try to get as much of everything that I need from food- except B12 because that's not possible- but take the vitamins just to be sure).

I currently take a multivitamin and 600 mg of calcium daily. I have B-complex tablets in my cupboard but don't take it with my multivitamin because that would be unnecessary on my kidneys- maybe that's why your urine smells a bit stonger, you're giving your kidneys more to filter out.

Considering how much my urine turns fluoro yellow after taking just one of the three recommended B complex tablets in a day, if your multivitamin contains B vitamins you should be getting enough of them already.

In your position I'd probably drink a cup of raspberry leaf, chamomile, peppermint or ginger tea every day and see how that helps. But I like tea, so even if it did nothing I would be happy. :-)

And as another poster mentioned, iron could be a good idea. If you can, buy one that comes with vitamin C or try to eat a piece of fruit after taking it to help with absorption.
archangelbeth 16th-Nov-2008 04:11 am (UTC)
Could be the pickles - vinegar is a strong scent, too...

You might want to consider cutting back on something and seeing which of them reduces the urine-odor?

Luck!
pygmybugs 16th-Nov-2008 08:03 am (UTC)
When I'm keeping up on my B vitamins (I take a B complex that has Thiamin, Riboflavin, Niacin and B-12, which has helped a lot with my PMS!), it makes my pee smell weird. I remember reading that one of the B's makes your pee funny colors and another one makes it smell stronger (I think it kinda smells like guy pee, which sort of weirds me out), but I can't remember which is which.

Yep. If you keep taking it, though, your body seems to get used to it after a while, and the funny colors and smell dissipate some.
headbangingbabe 16th-Nov-2008 05:32 pm (UTC)
I used to take a lot of vitamins and noticed the color change, but never a smell. The only time I have noticed a smell change is from drinking coffee! It never started happening until I got pregnant and now after the fact. It's weird. It still smells when I drink coffee. Very strong, horrible smell. I have no idea why, I just know it started happening during all of those hormonal changes.
This page was loaded Apr 24th 2014, 2:51 am GMT.